Discouraged

I had an ablation on July 13th. I had been controlling my symptoms with meds since 1999. On the 15th I felt dizzy and weak for about an hour. On the 19th I had an afib episode for 20-30 seconds. Then on the 21st I had one for just over 8 hours. The doctor said it doesn't mean the procedure was not successful. I had just come from the dentist when this last episode began. About an hour before I had pre medicated with 2,000 mg. of amoxicillin. I have been in sinus rhythm for 3 days now. Oh yeah, I'm 58 years old. Any thoughts, preferably positive!

20 Replies

oldestnewest
  • You have to give things a chance to settle down and it sounds as if they might be doing that. Allow three months at the very least as your heart has had a bit of a shake up and may be a bit tetchy to start with.

  • Thanks for the encouragement. It's good to hear positive feedback. Thank you.

  • You must accept that your heart has had a great deal of trauma and it will react badly to that. Ablation is not an instant fix. It takes at least three to six months for the scar tissue which blocks the rogue signals to form so this sort if thing will happen.

    Relax and let nature take its course.

    Bob

  • Thanks Bob! It makes it a little bit easier to relax when I hear those words. I hope I'm able to help someone else feel better in then near future. Mike

  • Amoxycillin put me into af once, there's a lot of other ingredients in it that is prone to triggering stuff like af. Normal dose is 250-500mg, why 2g? Seems high to me

  • The doctors have told me for years to take that dose of amoxicillin before dental work. I was reluctant to do so this time because it had only been eight days since the ablation. I called the doctors office and asked if it was ok. The nurse called me back and said yes, go ahead. Thanks Jimmy. Now I have some hope I'll stay in rhythm if I stay away from amoxicillin.

  • I have amoxicillin often. I'm now afraid to take it anymore-thought it was safe! I usually have 500mg 3x a day

  • You didn't by any chance have a topical anesthesia at the dentist did you?

    I had a second ablation last December had been AF free and off meds(except for xarelto) until the 27 th of June Had a tooth pulled the stuff they used to numb had epinephrine In it Ben in and out of AFib since and back on flecinade along with my xarelto

  • Just a thought, but the visit to the dentist - I hope you didn't have any local a anesthesia containing adrenaline? That would certainly put you into AF. Also, I used to find just tilting me back so head down used to have an effect and I passed out on one occasion and was ill for several days after dentist.

    Agree with others, too early to say if ablation is or not successful, and even if it wasn't and a second was nescesary would that be the end of the world? Many of of have had to have more than one ablation, I had 2 and have now been free of AF for 2 years and I am so glad I went for it.

    Keep the faith and take it easy until you are passed the 12 week mark, it really does take much longer to recover from than they tell you.

  • My husband used to have amoxicillin 3gms prior to dental treatments because of aortic incompetence. He doesn't now and I thought the guidelines had changed. Will have to have a Google!

    Yes the recommendations have changed but even in high risk group it is suggested that discussion takes place to see if advantages outweigh risks. nice.org.uk/guidance/cg64/e...

  • Could be due to tooth infection? If so, quite a lot for the old body to deal with while very early days of recovery after ablation. I too, am 58, and had AF since 1995! Had my ablation in April and have taken things very very slowly as I reckon the invasive procedure is really quite a trauma for the body and heart , we just can't see anything !

    Take it a bit easy Deadwoodmike!

    Give your body a chance and hopefully things will settle down.

    You have to learn to be patient ,and believe me, I know that is hard!

    Good luck and hope you go well

    Sarah

  • Hi Sarah. No, it wasn't a tooth infection. I just had a routine cleaning. I have taken amoxicillin before going to the dentist for years. The doctor said I should because of a slight mitral valve prolapse. That means it's possible to get a bacterial infection from dental work. I think my AF episode was a combination of being out in the hot sun too long, the anxiety at the dentist, having had an ablation 8 days earlier, and the amoxicillin. Kind of a perfect storm. Thank you for your words of encouragement, it really helps! Deadwoodmike.

  • Comments may very well benefit others rather than you.

    When you said doctor did you mean GP or did you mean the EP?

    What is the reason for taking the amoxicillin?

    Did you check with the EP that it was ok to take?

    Did you have adrenaline free injection?

    As Bob said far too early to say and 3 to 6 months. Also I believed no dental work for 6 weeks after. As said above neck back for a period is bad but also your body would naturally have been producing adrenaline because of everything going on (and the body treats it as a trauma) and some people react worse and this is true even if they don't worry about going to the dentist.

    I am in persistent AF so I didn't take too much notice when my dentist said about not having anything done for a few days after an AF episode. Could have been two or five or seven. I just don't remember.

  • The amoxicillin is taken before dental work because of a slight mitral valve prolapse. I didn't get an injection as it was only a routine cleaning. I called my EP's office before I went in. His nurse said she checked with my regular cardiologist, and he said it would be ok. Thanks Peter

  • Total agree with all the above. My 2nd ablation was on 9 May and I've had two AF episodes each lasting 24 hours or so - the rest of the time I've been in NSR which is about 99.98 percent! No idea what the future holds but I just try and go about my business as normal.

    Plenty of rest early on and be good to yourself - easier said than done!

  • Hi Kipper...yes that is very similar to my experience after ablation in May. Two separate days of a fib...both when I was tired and humidity very high. Other mini runs and ectopic from time to time...but nothing too significant. Agree with being kind to oneself....recuperation time for the very active seems to drag!

  • I had my ablation in Nov 2013 and took 5 months for arrhythmias to gradually taper off and stop. AF free since, no meds except anticoagulant and a relatively normal life... so patience and go slowly.

    Good luck 🍀

  • Hi, hope you're feeling better, sounds like you're in great shape aside from a few annoying AF episodes. Hang in there -- I know what you mean about the frustration (and not helped by 'friendly' comments by family/friends about if I had not gone on a holiday to Europe or not worked so hard at my job I wouldn't have this). We all live in the shadow of 'what if' with AF, but not really in our control. That being said, if you do notice a trigger, maybe try to avoid. I stop pre-medicating at the dentist years ago because I am allergic to a lot of antibiotics and I want to avoid developing further sensitivity (so I can take something if I ever get really ill). I even talked them out of it when I had gallbladder surgery (they generally give it to all just in case for surgery). I'm in the US, where we argue more, but might be worth researching. And I did not know that about adrenaline in dental injections, I need to avoid that too!

  • Mike, I had episodes of Afib following my ablation for 60 days after. Trust me when I tell you that it doesn't mean that the procedure didn't work. I've been Afib free for 4 months now and no meds . Also are you 100% sure they were Afib episodes? I wore a monitor after 90 days because I thought I was going in and out of Afib but the monitor showed no Afib . I started to mistake pvc's and etopics for Afib . Give your heart time to heal ........ You will be good.

  • Hi

    Please don't be discouraged many People on this site have said the same thing and then down the line the AF stop and they have peace

    So have patience of which I am sure u will and do all the things that make u happy and positive..

    One thing I have thought of is that I suppose with an ablation the after effects are a little trauma to the heart and maybe just maybe this causes the healing process and inflammation in the process of that journey

    If that's he case why not look up all the foods that are anti inflammatory and antioxidants to help the process 🌺Best of luck

You may also like...